Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

May 28, 1997Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 1997, 9:21 PM CDT for Crane County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 9:21 PM CDT (02:21 UTC)
Expired
May 28, 1997, 10:10 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Crane County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS1 KMAF 290222 RRA
SVRMAF
TXC103-290310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
921 PM CDT WED MAY 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1010 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN CRANE COUNTY
 
AT 919 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF CRANE MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

TAH/MDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:20 PM CDT, 1 minute earlier.

Area forecast discussion, May 28, 9:20 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
920 PM CDT WED MAY 28 1997

NORTHWEST FLOW EVENT WL KEEP STG/SVR T-STORMS CONTINUING WELL
INTO THE NIGHT. IMPRESSIVE DIRECTIONAL SHEAR PROFILE ON KMAF-88D
AND GOOD STORM RELATIVE INFLOW CONTINUES. ADDITIONAL DEVELOPMENT
TO NORTH OF CWA WILL PRESS SOUTHWARD TO OVER AREA. STORM SPEEDS
HAVE INCREASED IN THE PAST COUPLE OF HOURS.  COMMENTS WELCOME.

PENDERGRAST/HUBER

In the hours before

Special weather statement, May 28, 5:25 PM CDT, 3 hours 56 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CA
BLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 5:25 PM CDT, 3 hours 56 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CABLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 7:11 PM CDT, 2 hours 10 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
710 PM CDT (610 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS-PECOS
   REGION OF WEST TEXAS UNTIL MIDNIGHT.

THE STORMS PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL
MIDNIGHT CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS...HOWARD...MARTIN...LOVING...WINKLER...ECTOR...
MIDLAND...GLASSCOCK...WARD...CRANE...UPTON...REAGAN...REEVES...
BREWSTER...PECOS...TERRELL AND JEFF DAVIS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR GAINES...
DAWSON... AND BORDEN COUNTIES IN WEST TEXAS...AND FOR LEA COUNTY IN
NEW MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE
IN AND NEAR THE WATCH AREA.  RESIDENTS SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR LATER STATEMENTS OR
WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:18 PM CDTTornado WarningMAFWinkler47 min
May 28, 7:23 PM CDTTornado WarningMAFEctor47 min
May 28, 7:38 PM CDTSevere Thunderstorm WarningMAFAndrews32 min
May 28, 7:59 PM CDTSevere Thunderstorm WarningMAFWinkler46 min
May 28, 8:09 PM CDTTornado WarningMAFGaines51 min
May 28, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor50 min
May 28, 8:23 PM CDTSevere Thunderstorm WarningMAFCrane, Ward47 min
May 28, 8:45 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
May 28, 9:08 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 29, 2:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis46 min
May 29, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMAFReeves65 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningMAFReeves61 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningMAFLoving64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.